1-3 bowel movements daily has become 1 bowel movement monthly.
Background: I'm a 26 year old female. Health nut. Fruits/veggies, whole grains, beans, lentils, hardly any dairy, and small meat portions a few times weekly. Drink water only, no soda, but 2 coffees per month and one glass of wine or beer per month. Non smoker; exercise often. I do NOT take medications at all. ***I have 1-3 normal bowel movements daily.***
Problem: Was injured 7 weeks ago in a car accident, broke my arm and suffered severe whiplash that kept me entirely immobile for 4-5 weeks. Was prescribed generic vicodin for pain. Was told to take stool softeners with generic vicodin daily to prevent constipation. While on medication, I had NO bowel movement for 1 week. Per pharmacist recommendation, I began taking an over-the-counter stimulant laxative daily, in combination with the non-laxative stool softener and generic vicodin. I also stopped eating meat, bananas, and cheese. However, I had NO bowel movement for another week, which equaled 2 total weeks with no bowel movement. After these 2 weeks, I stopped taking the vicodin, even though I was in pain, but I continued to take the stimulant laxative pills and stool softener pills daily. The day after I stopped taking the vidodin I drank a 10 oz. bottle of magnesium citrate. This did not produce a bowel movement. So then I did an enema. This produced no bowel movement. Even though I continued to take laxatives and stool softeners, I still had no bowel movement after 3 1/2 total weeks, so I went to the ER. CTs/Xrays showed no blockages, and doctor instructed me to go home and do 2 enemas 3 hours apart, and to drink another bottle of magnesium citrate. I did those things between 8-11 p.m., but had no bowel movement, so I went back to the ER the next day. By that point, I had been expelling clear water, which the doctor said was the bowels. He told me I would be fine, and told me to NEVER take a stimulant laxative again since I had been using them for 3 1/2 weeks. He told me to continue using stool softeners, which I did. Three days after leaving the ER I had a small bowel movement. I continued to have occasional bowel movements for about 9 days. I continued using stool softeners, and continued avoiding cheese, meat, and bananas. However, after the 9 days, I did not have ANY bowel movement for 5 days. So I took a stimulant laxative, which cleaned me out! Then I went another 6 days without a bowel movement, so I saw an internal medicine doctor who prescribed Amitiza for 5 days, Miralax, and Citracel. I have been on these 3 mild laxatives for 5 days. During each of the past 3 days I have expelled 1 golf-ball sized stool daily. So, since I hadn't had a bowel movement for the 6 days prior to seeing the doctor, this means that in the past 11 days, I have only expelled 3 golf-ball sized stools total, which is the equivalent of one regular bowel movement in 11 days! The doctors cannot figure out why I am now suffering from severe, chronic constipation. The Amitiza, Miralax and Citracel aren't working, so the doctor told me to add milk of magnesia to my regimen. All of the GI doctors in my area and surrounding areas cannot fit me in for 3-8 weeks. What do I do? Will I suffer from this forever? I sometimes feel the urge to go, but the stools are never near the rectum, and pushing does not move my stools down towards the rectum. My body now does not produce urges to go as often as it used to, but I push anyway. The only thing I've been told that might be causing constipation is my lack of exercise. I am well enough to start walking, which I did today. Also, I have tried prunes, apple juice and other juices, strong coffee (which always used to give me diarrhea, which is why I hardly ever drink coffee) and soda, but none of those items have produced a bowel movement.
You describe what I just went thru and fearing the worst! As a last ditch effort (and on my daughter's recommendation) I started eating Activia Yogurt for the probiotics, while thinking it would do no good. By the eigth day I returned to normal! I was so surprised, but I know that probiotics play an important role in our digestion process and this proved it to me. I'm sure with all the laxatives you've been taking you have cleared your system of all the good bacteria, and this is where the probiotics in Activia helps by restoring the good bacteria that is normally found in our digestive tract. It has been 3 months since I went thru this, I eat Activia about 3 times a week now and still no issues. Eat a cup every day, it's guaranteed to work in 14 days or your money back. I have since talked to friends who have all had excellent results with this. It's well worth a try, and I feel it is your problem. Please let me know how it works for you and take care.
Mammo, thank you so much for taking the time to reply..........I was on probiotics the entire time, religiously! But they never helped, and then 5 days ago when the doctor prescribed Amitiza, Miralax and Citracel, he told me to stop taking probiotics because he said they can cause constipation. Would you happen to have any other ideas??!!??!!
Wow! If you are having one bowel movement a month, I don't know how you move about because of intestinal gas and cramps. Magnesium Citrate is usually prescribed in preparation of a colonoscopy. It sounds like your bowels really need irrigating, but I do not know what fluid to use to break-up your bowels. The products advertised to "cleanse your colon" can remove necessary electrolytes in your system and may make your condition worse. If you have medical insurance, a colonoscopy should detect what is causing your bowels to lock-up. Feces can become rock-hard in your colon and need constant fluid intake to help you remain regular. I complained about constipation and used Fleet's mineral-oil enemas which helped. It is a wild guess, but maybe the food in your gut needs to be treated before it becomes feces in your colon.
I have not been constipated in 5 months since I began taken digestive supplements. I discovered the product, Theralac, which produces billions of cultures that will rearrange your bowels so they move easily in your gut. Theralac capsule is taken for 5 days and usually does the trick so you only need to take a capsule maybe once a week. Theralac works because the cultures within the capsule are not affected by concentrated hydrochloric acid(gastric juice)and is dissolved in your intestines to digest food better. A patent is held by Theralac on the way it works. You may need medical treatment for your bowels before Theralac will work for you.
Read their advertisements and decide for yourself.
I have the same problem with not going to a bowel movement for 3 weeks to a month and then I have to push hard and a little bit comes out. |I was pushing so hard that my hemmroids started acting up, I have went for a colonoscopy from the bottom and the top and they found nothing. I took everything out in the market |I think to soften stools and even enemas and still nothing. I eat and take fiber pills and still nothing. |i get a real bad pain on my left side just under the botton of my rib cage. they do not know what is wrong and I know it is not normal even the stuff they make you take to clean yourself out before a colonoscopy didn't work. I do not understand why this is happening and that they cannot find anything. Am I an alien or something that they cannot detect any thing wrong with me? I am fed up with doctors as they all say the sam thing nothing wrong tests showed nothing but yes there is something wrong and I feel like I am going to explode. can someone shed some light on this issue?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.